Heparin-induced thrombocytopenia with thrombosis: incidence, analysis of risk factors, and clinical outcomes in 108 consecutive patients treated at a single institution

Am J Hematol. 1997 Sep;56(1):12-6. doi: 10.1002/(sici)1096-8652(199709)56:1<12::aid-ajh3>3.0.co;2-5.

Abstract

Heparin-induced thrombocytopenia with thrombosis (HITT) can lead to serious morbidity and may be potentially fatal. We reviewed our experience with this entity over a 4-year period, to determine the following: 1) incidence and type of thrombosis in patients with heparin-induced thrombocytopenia (HIT), 2) clinical consequences of thrombosis, i.e., amputation, cerebrovascular accidents and death, 3) risk factors associated with development of thrombosis, and 4) impact of therapy on clinical outcomes in patients with HITT. Between 1991-1994, 108 patients were diagnosed to have HIT by heparin-induced platelet aggregation test. Thirty-two (29%) of these developed thrombotic complications, of which 20 were venous, 8 arterial, and 4 both. Five of the 32 died, 3 underwent amputations, and 3 had cerebrovascular accidents. The patients who developed thrombotic complications, when compared to those with HIT alone, were older (68.7 +/- 11.5 vs. 63.3 +/- 16 years, P = .05), had more severe thrombocytopenia (platelet count 46,300 +/- 30,400/mm3 vs. 62,500 +/- 34,400/mm3, P = .02), and developed it earlier (6.0 +/- 2.9 vs. 7.4 +/- 3.1 days, P = .03). Multivariate analysis showed that severity of thrombocytopenia and early fall in platelet count were independent risk factors for development of thrombotic complications. We did not find an association between development of thrombosis and clinical events (myocardial infarction, cardiac procedures or surgery, noncardiac surgery, and sepsis) that occurred immediately prior to onset of thrombocytopenia. Heparin was stopped in all 32 patients with HITT. Six received no additional therapy, and one received a single dose of aspirin. Three of these 7 died. The other 25 received anticoagulant or multiagent therapy, with 2 deaths. The death rate was lower in those who were treated with anticoagulant or multiagent therapy (P = .05). We conclude that: 1) Thrombotic complications occur in about 29% of hospitalized patients who develop HIT. 2) Early, severe fall in platelet count in elderly patients receiving heparin appears to be associated with development of thrombotic complications. 3) Our data do not show an association between development of thrombotic complications and clinical events immediately preceding the diagnosis of HIT. 4) In addition to discontinuation of heparin, anticoagulant or thrombolytic therapy should be considered in patients with HITT.

MeSH terms

  • Anticoagulants / adverse effects*
  • Anticoagulants / therapeutic use
  • Female
  • Heparin / adverse effects*
  • Heparin / therapeutic use
  • Humans
  • Incidence
  • Male
  • Middle Aged
  • Risk Factors
  • Thrombocytopenia / chemically induced*
  • Thrombocytopenia / mortality
  • Thrombocytopenia / physiopathology
  • Thrombosis / chemically induced*
  • Thrombosis / mortality
  • Thrombosis / physiopathology

Substances

  • Anticoagulants
  • Heparin